Tennessee, 2015Hail in Tennessee, March 31, 2015
March 31, 2015 · NWS OHX · 4 events in 2 counties and zones
Scattered strong to severe thunderstorms affected the far southwest corner of Middle Tennessee to the south of a warm front during the evening hours on March 31. Several reports of large hail were received in Lawrence and Wayne Counties, with the hail covering the ground several inches deep in some areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms affected the far southwest corner of Middle Tennessee to the south of a warm front during the evening hours on March 31. Several reports of large hail were received in Lawrence and Wayne Counties, with the hail covering the ground several inches deep in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 31, 5:16 PM CST, 9 minutes earlier.
Area forecast discussion, Mar 31, 5:16 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT TUE MAR 31 2015
.UPDATE...
00Z AVIATION UPDATE.
&&
.AVIATION...
VFR. STORMS HAVE HELD OFF TO THE SOUTH...AND LOOK TO REMAIN SOUTH
OF ALL TERMINALS THIS EVENING. WINDS SHOULD CALM DOWN BELOW 5
KNOTS WITHIN THE NEXT FEW HOURS FOR ALL TERMINALS...AND REMAIN
LIGHT AND VARIABLE OVERNIGHT. MID MORNING TOMORROW EXPECT EASTERLY
TO SOUTHEASTERLY WINDS AROUND 5 TO 10 KNOTS...WITH CONTINUED VFR
CONDITIONS.
&&
.PREV DISCUSSION... /ISSUED 433 PM CDT TUE MAR 31 2015/
MESOSCALE UPDATE...
CURRENTLY STORMS JUST SOUTH OF ALABAMA BORDER WORKING IN AN EAST-SOUTHEAST
DIRECTION. SURFACE FRONT BASED ON DEWPOINT FIELD DOWN ACROSS SOUTHERN
MIDDLE TENNESSEE JUST BARELY NORTH OF THE ALABAMA BORDER WITH 60 DEGREE
DEWPOINT IN HUNTSVILLE AND 43 AT NASHVILLE. CURRENTLY CONVECTION
ACROSS NORTHERN MISSISSIPPI AND NORTHERN ALABAMA TO LIKELY REMAIN
SOUTH OF MY CWA...HOWEVER COULD SEE AN ISOLATED STORM DEVELOPING
IN FAR SOUTHWEST MIDDLE TENNESSEE NEXT 1 TO 2 HOURS.
CONVECTION OVER FAR SOUTHEAST MISSOURI...BOOTHEEL AREA HAS FIRED ALONG
FRONTAL BOUNDARY THAT EXTENDS OUT OF SOUTHERN MIDDLE TENNESSEE UP
INTO THE BOOTHEEL AREA...THEN BACK INTO SOUTHWEST MISSOURI. DEWPOINTS
ARE IN THE LOW TO MIDDLE 50S IN THE BOOTHEEL. STORMS CONTINUE TO
CLUSTER WITH NEW DEVELOPMENT TAKING PLACE LAST HOUR. H-TRIPLE-R
TAKES THIS ACTIVITY DOWN INTO WESTERN TENNESSEE AND DIMINISHES IT
OVER THE NEXT 2 TO 3 HOURS. THIS SEEMS REASONABLE AS I WOULD
EXPECT ACTIVITY TO RIDE ALONG FRONTAL SURFACE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
06
Hazardous weather outlook, Mar 31, 4:00 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE MAR 31 2015
TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON FOR
LOCATIONS SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65
APPROACHING THE TENNESSEE...ALABAMA BORDER. THE MAIN CONCERN WITH
STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG STORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY AFTERNOONS
FOR ALL OF MIDDLE TENNESSEE. THE MAIN CONCERN WITH STRONG THUNDERSTORMS
THAT DO DEVELOP WILL BE STRONG GUSTY WINDS AND HAIL.
.SPOTTER CALL TO ACTION STATEMENT...
EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
31
In the hours before
Special weather statement, Mar 31, 4:17 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT TUE MAR 31 2015
TNZ093>095-312300-
GILES-LAWRENCE-WAYNE-
517 PM CDT TUE MAR 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...
AT 510 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING RIGHT
ALONG THE ALABAMA BORDER. STORM MOVEMENT WAS EASTSOUTHEAST AT 30 MPH.
HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED.
NO PLACE OUTDOORS IS SAFE WHEN THERE IS LIGHTNING. MOVE INDOORS OR
INTO A VEHICLE IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3500 8798 3529 8799 3530 8802 3539 8803
3541 8798 3543 8801 3544 8763 3540 8757
3542 8745 3544 8745 3544 8706 3541 8701
3541 8693 3532 8691 3530 8686 3532 8685
3499 8685
BOYDHail, Lawrence
- When
- March 31, 5:25 PM CST
- Where
- Lawrence County, 0.97 mi SSW of St Joseph
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.036, -87.504
Ham radio operators reported quarter to golf ball size hail in St. Joseph, with hail completely covering Highway 43 in town.
Hail, Lawrence
- When
- March 31, 6:28 PM CST
- Where
- Lawrence County, St Joseph
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.050, -87.500
Hail, Lawrence
- When
- March 31, 6:30 PM CST
- Where
- Lawrence County, 1 mi SSW of Loretto
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.067, -87.457
Hail, Wayne
- When
- March 31, 6:32 PM CST
- Where
- Wayne County, 1.74 mi N of Crossroads
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 35.095, -87.734
Twitter picture showed hail up to half dollar size covering the roadway south of Collinwood. Time and location was estimated from radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, March 31, 20151 death · 1 injured · $25,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Georgia, March 31, 2015$460,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Oklahoma, March 31, 2015$23,000 · 2.75 in hail · 57 events
- Hail and Damaging Winds in Arkansas, March 31, 2015$30,000 · 2.75 in hail · 30 events
- Hail in Alabama, March 31, 20152.5 in hail · 43 events
- Hail in Oklahoma, March 31, 2015$40,000 · 2.5 in hail · 9 events
- Flash Flood and Hail in Tennessee, March 31, 2015$50,000 · 1.25 in hail · 3 events
- Wildfire in Utah, March 31, 2015$20,000 · 1 event
- Hail in Mississippi, March 31, 20152.75 in hail · 10 events
- Flash Flood and Hail in Arkansas, March 31, 20151.75 in hail · 8 events
- Damaging Winds in Georgia, March 31, 201555 kt wind · 5 events
- Winter Weather in Pennsylvania, March 31, 20154 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565647, 565648, 565649, 565650.